Study provides insights on liver injury in men taking body building supplements

In a study reported in Alimentary Pharmacology & Therapeutics, 44 men with liver injury, attributed to over-the-counter bodybuilding supplements, experienced a uniform and distinctive pattern of signs and symptoms that were often prolonged, difficult to treat, and accompanied by disability and weight loss.

All participants in the study, who were enrolled in the National Institute of Health-supported Drug-Induced Liver Injury Network, had jaundice (a yellowing of the eyes and skin) and most had generalized itching leading to hospitalization in 71 percent of patients, although none died or needed a liver transplant.

Investigators commonly found that the ingested products often contained illicit anabolic steroids not accurately listed on the label.

"Anabolic steroids should only be used under the strict supervision of a physician," said lead author Dr. Andrew Stolz, of the University of Southern California, Los Angeles. "Patients need to inform their care providers if they are taking any form of nutritional supplement and should be especially leery of bodybuilding supplements, which may contain illicit or USA Drug Enforcement Administration controlled anabolic steroids."​

Source: https://newsroom.wiley.com/press-release/alimentary-pharmacology-therapeutics/new-insights-liver-injury-men-taking-body-buildin

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Study shows how drinking patterns reprogram circadian metabolism in the liver